Alert archive / Tennessee / Tornado Warnings in 2004

Tornado Warning 35, NWS Huntsville, AL

November 24, 2004Franklin County, Tennessee

NWS Huntsville, AL issued this tornado warning at Nov 24, 2004, 12:48 AM CST for Franklin County, Tennessee. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 24, 2004, 12:48 AM CST (06:48 UTC)
Expired
Nov 24, 2004, 1:15 AM CST
In force
27 min
Issued by
NWS Huntsville, AL
Area
Counties, with a storm outline in the text

County Franklin County, TN

The radar

The Northeast Alabama radar (KHTX), 43 km from the middle of the area, began a volume at 06:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 23, 9:20 PM CSTTornado WatchSPC7 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 6.8 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2004-11-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 11 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2004-11-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
11 J/kg
Mixed-layer CIN
-140 J/kg
Mixed-layer LCL
558 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KHUN 240648
TORHUN
TNC051-240715-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1247 AM CST WED NOV 24 2004

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A

* TORNADO WARNING FOR...
  FRANKLIN COUNTY IN TENNESSEE

* UNTIL 115 AM CST

* AT 1247 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  POSSIBLE TORNADO OVER WINCHESTER...MOVING NORTHEAST AT 55 MPH.

* LOCATIONS NEAR THE PATH OF THIS TORNADO INCLUDE...
  COWAN.
  SEWANEE.

THIS TORNADO WARNING REPLACES THE SEVERE THUNDERSTORM WARNING WHICH 
WAS IN EFFECT FOR THE SAME AREA.

THIS STORM SHOWS STRONG ROTATION...AND MAY PRODUCE A TORNADO AT ANY
TIME. DO NOT WAIT...GO TO A SAFE PLACE NOW PUT AS MANY WALLS AS
POSSIBLE BETWEEN YOU AND THE STORM.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 4 AM CST.

LAT...LON 3522 8616 3506 8606 3532 8536 3552 8549

$$ 

SCHAUB

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this tornado warning went out at Nov 23, 9:40 PM CST, 3 hours 8 minutes earlier.

Area forecast discussion, Nov 23, 9:40 PM CST, 3 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
940 PM CST TUE NOV 23 2004

.UPDATE...
WILL BE AMENDING ZONES ASAP AS ENTIRE FA IS NOW IN TORNADO WATCH TIL
10Z AS LINE OF STRONG TO SEVERE TSRA CONTINUES TO MOVE EAST OUT OF
MISSISSIPPI TOWARD THE FA.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...TORNADO WATCH UNTIL 4 AM CST WED AND FLOOD WATCH THROUGH 6 PM
WEDNESDAY ALZ001>010-016.
TN...TORNADO WATCH UNTIL 4 AM CST WED AND FLOOD WATCH THROUGH 6 PM
WEDNESDAY TNZ076-096-097.

&&

TROUTMAN
Hazardous weather outlook, Nov 23, 7:50 PM CST, 4 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
750 PM CST TUE NOV 23 2004

ALZ001>010-016-TNZ076-096-097-241100-
COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE-
LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN-
750 PM CST TUE NOV 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PARTS OF
SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...(THROUGH TONIGHT)...

THUNDERSTORMS WILL INCREASE ACROSS THE TENNESSEE VALLEY THIS EVENING
ALONG A NORTHWARD MOVING WARM FRONT.  THE BIGGEST THREAT WITH THESE
STORMS WILL BE HEAVY RAINFALL.  THIS COULD AGGRAVATE ANY FLOODING
THAT WAS EXPERIENCED THIS AFTERNOON...THUS A FLOOD WATCH REMAINS IN
EFFECT ACROSS THE AREA.  THE THREAT FOR FLASH FLOODING...IN ADDITION
TO RISING STREAMS AND RIVERS...WILL INCREASE THROUGH THE OVERNIGHT
HOURS.

AS A STRONG UPPER LEVEL LOW PRESSURE SYSTEM MOVES INTO THE SOUTHERN
PLAINS...A LINE OF STRONG TO SEVERE THUNDERSTORMS WILL PUSH INTO THE
AREA SHORTLY BEFORE MIDNIGHT.  THIS LINE WILL BE CAPABLE OF PRODUCING
DAMAGING STRAIGHT LINE WINDS AND LARGE HAIL. HOWEVER...ISOLATED
TORNADOES CANNOT BE RULED OUT...MAINLY AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...(WEDNESDAY THROUGH MONDAY)..

THE LINE OF THUNDERSTORMS WILL CONTINUE EAST THROUGH THE MORNING
AND EARLY AFTERNOON HOURS...AFFECTING THE AREA EAST OF I-65 BY MIDDAY
WEDNESDAY. THE THREAT FOR DAMAGING WINDS AND HEAVY RAINFALL WILL
CONTINUE UNTIL THE LINE CLEARS THE AREA...WHICH IS EXPECTED DURING
BY LATE AFTERNOON.

CONSIDERABLY COOLER AIR WILL RUSH IN LATE WEDNESDAY AS A COLD FRONT
SWINGS THROUGH.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY
BE NEEDED TONIGHT AND INTO TOMORROW MORNING.

PB

In the hours before

Special weather statement, Nov 23, 8:55 PM CST, 3 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
855 PM CST TUE NOV 23 2004

ALZ001>004-240500-
COLBERT-FRANKLIN AL-LAUDERDALE-LAWRENCE-
855 PM CST TUE NOV 23 2004

...SIGNIFICANT WEATHER ALERT UNTIL 11 PM FOR STRONG THUNDERSTORMS
MOVING INTO EXTREME NORTHWEST ALABAMA...

A LINE OF STORMS MOVING NORTH INTO NORTHWEST ALABAMA WILL AFFECT
CENTRAL AND EASTERN FRANKLIN...COLBERT AND LAUDERDALE COUNTIES...
ALONG WITH ALL OF LAWRENCE COUNTY THROUGH 11 PM.  THESE STORMS WILL
PRODUCE EXTREMELY HEAVY RAIN...WITH AMOUNTS EXCEEDING ONE INCH PER
HOUR.  THIS WILL LEAD TO LOCALIZED FLOODING PROBLEMS AND RISES ON
AREA CREEKS AND STREAMS.

IN ADDITION TO THE HEAVY RAIN THREAT...SIGNIFICANT CLOUD TO GROUND
LIGHTNING AND STRONG WIND GUSTS TO 45 MPH WILL ALSO ACCOMPANY THIS
LINE OF STORMS.  PERSONS SHOULD MOVE INDOORS UNTIL THESE STORMS
PASS.  THE THUNDERSTORM THREAT WILL CONTINUE TO INCREASE THROUGH THE
OVERNIGHT HOURS.

STAY TUNED TO NOAA WEATHER RADIO OR A FAVORITE MEDIA OUTLET FOR
FURTHER STATEMENTS AND POSSIBLE WARNINGS.

PB
Local storm report, Nov 23, 11:51 PM CST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1151 PM CST TUE NOV 23 2004

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1145 PM     TSTM WND DMG     LACON                   34.33N 86.90W
11/23/2004                   MORGAN             AL   EMERGENCY MNGR

            ONE TREE REPORTED DOWN ON HWY 31 AT LACON MOUNTAIN

1145 PM     HAIL             LACON                   34.33N 86.90W
11/23/2004  0.25 INCH        MORGAN             AL   AMATEUR RADIO

            SMALL HAIL REPORTED ON HWY 31 AT LACON MOUNTAIN

&&

PNG

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 24, 12:29 AM CSTSevere Thunderstorm WarningHUNFranklin46 min

Nearby

Tornado Warnings in Tennessee, 2004Every tornado warning in 2004Tornadoes in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.